Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 116, NWS Wilmington, OH

July 17, 2007Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 17, 2007, 1:39 PM EDT for Scioto County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2007, 1:39 PM EDT (17:39 UTC)
Expired
Jul 17, 2007, 2:10 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:07 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 17, 1:07 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT TUE JUL 17 2007

.SYNOPSIS...
SEVERAL MID LEVEL DISTURBANCES WILL DROP ACROSS THE REGION IN
NORTHWEST FLOW THROUGH MUCH OF THE WEEK. THESE
DISTURBANCES...COMBINED WITH A NEARLY STATIONARY FRONT DRAPED
ACROSS THE REGION...WILL CONTRIBUTE TO INCREASED CHANCES FOR
THUNDERSTORMS THROUGH THURSDAY EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
INITIAL MCS HAS KEPT SOME SHOWERS OVER THE NORTHWEST ZONES THROUGH
EARLY AFTERNOON. MEANWHILE TRAILING MCS WAS SUSTAINING ITSELF AS
IT MOVES SOUTHEAST ACROSS INDIANA. ADDITIONAL SCATTERED CONVECTION
WAS DEVELOPING NEAR THE OHIO RIVER WHERE THERE HAS BEEN LITTLE
CLOUD COVER AND THUS THE BEST HEATING.

WELL DEFINED SHORTWAVE ASSOCIATED WITH THE TRAILING MCS WILL MOVE
ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. FORCING SHOULD
BE SUFFICIENT FOR GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS.
CLOUDS IN THE NORTH AND WEST WILL CONTINUE TO LIMIT HEATING AND
THUS HAVE LOWERED HIGHS THERE. SOUTHERN AND EASTERN ZONES WILL
CONTINUE TO GET A GOOD DEAL OF SUNSHINE AND THUS HAVE BETTER
INSTABILITY. IN ADDITION LEFT OVER BOUNDARIES FROM THE EARLIER MCS
HAVE RESULTED IN MOISTURE CONVERGENCE IN THIS AREA. SO A FEW
STRONG TO SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION.

00Z GFS/NAM AGREE ON AN INCREASE IN W/SW 850 LLJ TO AROUND 30KTS
TONIGHT WITH LO LVL CONV AXIS SETTING UP ACRS NRN IN/OH IN CLOSE
PROXIMITY TO FRNTL BNDRY. PWATS WILL CLIMB TO BTWN 1.75 AND 2 IN
TONIGHT...SO LOCALLY HVY RAIN WILL BE POSSIBLE WITH ANY TSTMS THAT
FORM. HAVE PLACED 50 POPS ACRS FAR NRN FCST AREA FOR TONIGHT IN
CLOSER PROXIMITY TO FRNTL BNDRY. TSTMS SHOULD REMAIN MORE SCT ACRS
REST OF FCST AREA...FIRING OFF OF ANY OUTFLOW BNDRYS THAT FORM
FROM EARLIER CONVECTION. HAVE TRENDED TOWARDS COOLER MET GUID FOR
HIGHS. LOWS TONIGHT WILL REMAIN IN THE U60S TO NEAR 70.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
UNSETTLED WX PATTERN WILL PERSIST THRU THE PERIOD AS OH VLY
REMAINS IN UPR LVL NW FLO WITH FRNTL BNDRY HOVERING IN THE LWR GRT
LKS. MID LVL S/WVS WILL CONTINUE TO PASS THRU THE BASE OF THE TROF
AND ACRS THE REGION...MAINTAINING A CONTINUOUS CHANCE FOR TSTMS.
MODELS CONTINUE TO DIFFER ON TRACK/TIMING/STRENGTH OF S/WVS AND
CONSEQUENTLY ANY DVLPG MCS COMPLEXES. INSTABILITY AND MOISTURE
WILL BE MUCH GREATER WED WITH MORE WIDESPREAD COVERAGE TO TSTMS
EXPECTED AND THE POSSIBILITY FOR A FEW SVR TSTMS. WBZERO REMAINS
ON HIGH END OF FAVORABLE HGTS...HOLDING BTWN 11-12KFT. BL SHEAR
VALUES ARE A LITTLE HIGHER ON WED AND DELTA THETA-E VALUES CLIMB
ABV 20K...SUGGESTING MORE ORGANIZED TSTMS WITH DMG WIND GUSTS
WOULD BE POSSIBLE. MAINTAIN CHANCE POPS ALL DAY WED...THEN
INCREASE THEM TO 45-50 POPS WED NIGHT AS A MORE POTENT S/WV PASSES
THRU REGION...COMBINING WITH SFC WAVE ALONG STATIONARY FRNTL BNDRY.
THIS WOULD LIKELY KICK OFF ANOTHER ROUND OF STORMS OVERNIGHT WED
NIGHT.

FRNTL BNDRY WILL BEGIN TO SAG SOUTH ON THURS AS ANOTHER STRONG S/WV
EMBEDDED IN MEAN UPR TROF DIGS ACRS WRN GRT LKS. 00Z OP GFS IS
MOST AGGRESSIVE WITH THIS FEATURE...CLOSING OFF AN UPR LO AND
DROPPING INT INTO LWR GRT LKS THURS NIGHT. PREFER 00Z GFS
ENSEMBLES...21Z SREF AND 00Z ECMWF BLEND WHICH SWING S/WV ACRS
REGION LATE THURS AFTN AND THURS NIGHT AS AN OPEN WAVE. POTENTIAL
EXISTS FOR MORE WIDESPREAD SVR EVENT THURS AFTN/EVNG AS 90KT UPR
JET ROTATES AROUND BASE OF S/WV WITH INCREASINGLY DIFFLUENT
MID/UPR LVL ACRS REGION. STRONG CONVERGENT ZONE WILL BE IN PLACE
ACRS REGION INVOF FRNTL BNDRY AND WITH 40KT 850 LLJ. DELTA THETA-E
VALUES ABV 20K ONCE AGAIN SUGGEST DMG WINDS WILL BE A POSSIBILITY
WITH TSTMS. PWATS REMAIN INVOF 2 IN AND WOULD SUPPORT A CONTINUED
HVY RAIN THREAT. MOST WIDESPREAD TSTM ACTIVITY SHOULD SHIFT INTO
SRN FCST AREA THURS NIGHT ALONG FRNTL BNDRY. WILL MAINTAIN 50 POPS
THRU PERIOD.

TEMPS...CLOUDS AND PCPN WILL HAVE A FACTOR ON DAYTIME TEMPS
WED/THURS. DO EXPECT WILL SEE SOME SUN EACH DAY...WITH AFTN HIGHS
PREDOMINANTLY IN THE M/U80S. INCREASINGLY MUGGY CONDITIONS AS
DEWPTS RISE INTO THE U60S/L70S.

RYAN

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MID/UPPER LEVEL RIDGE OVER THE WESTERN UNITED STATES IS FORECAST TO
SHIFT VERY SLOWLY EAST THROUGH THE LONG TERM PERIOD. THIS WILL KEEP
MUCH OF THE NORTHEASTERN UNITED STATES UNDER THE INFLUENCE OF AN
UPPER LEVEL TROUGH INTO THE WEEKEND.

THE MODELS HAVE BEEN HAVING A DIFFICULT TIME RESOLVING THE EXACT
TIMING OF THE FRONT AS IT DROPS SOUTH OF THE OHIO RIVER EARLY
FRIDAY. WILL GO AHEAD AND HANG ON TO A CHANE OF THUNDERSTORMS FOR
FRIDAY...AND THEN TAPER THEM OFF THROUGH FRIDAY EVENING.

SURFACE HIGH PRESSURE WILL THEN BUILD DOWN INTO THE AREA BEHIND THE
FRONT FOR THE WEEKEND. THIS WILL LEAD TO DRY CONDITIONS AND COOLER
TEMPS FOR THE REMAINDER OF THE LONG TERM PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND
INTO THE EVENING. HOWEVER TIMING THESE STORMS AT THE TERMINALS
WILL CONTINUE TO BE PROBLEMATIC. INITIALLY INTEND TO LIMIT
TEMPORAL EXTENT OF THUNDER TO A FEW HOURS AROUND THE MOST LIKELY
TIME PERIOD AND ADJUST AS NECESSARY. APPEARS THAT THERE WILL BE A
LULL IN ACTIVITY LATE THIS EVENING INTO THE OVERNIGHT. THE CHANCE
WILL INCREASE AGAIN LATE IN THE TAF PERIOD. WILL ONLY USE CB
DESIGNATOR AT THAT POINT GIVEN THE UNCERTAINTIES THAT FAR OUT IN
TIME.

OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 17, 5:20 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUL 17 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
520 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
THURSDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:19 PM EDTSevere Thunderstorm WarningILNBrown26 min
Jul 17, 4:28 PM EDTSevere Thunderstorm WarningILNRoss32 min
Jul 17, 4:28 PM EDTSevere Thunderstorm WarningILNFairfield38 min
Jul 17, 5:09 PM EDTSevere Thunderstorm WarningILNAdams, Pike36 min
Jul 17, 5:28 PM EDTSevere Thunderstorm WarningILNRoss38 min
Jul 17, 5:10 PM EDTSevere Thunderstorm WarningILNOwen50 min
Jul 17, 6:31 PM EDTSevere Thunderstorm WarningILNRobertson29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.